Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 29, NWS Shreveport, LA

August 6, 2017McCurtain County, Oklahoma

NWS Shreveport, LA issued this flash flood warning at Aug 6, 2017, 11:51 PM CDT for McCurtain County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 11:51 PM CDT (04:51 UTC)
Expired
Aug 7, 2017, 2:45 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 162 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 4.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WGUS54 KSHV 070451
FFWSHV
OKC089-070745-
/O.NEW.KSHV.FF.W.0029.170807T0451Z-170807T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1151 PM CDT SUN AUG 6 2017

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  West central McCurtain County in southeastern Oklahoma...

* Until 245 AM CDT

* At 1150 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Wright City, Valliant, Millerton, Garvin, Redland, Farmers Hill,
  Rufe and Slim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3413 9495 3386 9493 3387 9505 3390 9506
      3391 9508 3388 9508 3390 9510 3392 9508
      3390 9512 3392 9513 3393 9512 3394 9516
      3418 9515

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 9:32 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 6, 9:32 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
932 PM CDT Sun Aug 6 2017

.DISCUSSION...
850 mb low-level convergence across the Interstate 30 corridor
and Red-River valley generating elevated scattered convection
across these areas. With precipitable water values over 2 inches,
locally heavy rainfall is possible. Current convective process to
persist through around midnight before gradually diminishing.
Flash Flood watch remains in effect through the overnight hours
into Monday. Current forecast is on track at this time. /05/

&&

.PREV DISCUSSION... /issued 656 PM CDT Sun Aug 6 2017/

.AVIATION...
Aftn convection has mostly diminished for the time
being. A complex of stg tstms approaching DFW metro may skim ne TX
before curving sewd and possibly diminishing later tonight.
Meanwhile, closer to the sfc front over southern OK, will likely
intensify this eve and ride closer to the front eastward into the
I-30 region of cwa after 07/06z. KTXK, KTYR, KGGG, and KSHV will
likely see some development of tstms. Aside from possible
restrictions in convection, expecting mostly VFR conditions
overnight as deepest moisture confined to the mid lvls. For Mon
aftn, frontal boundary begin moving south toward I-20, so in
addition to daytime htg, expect enhanced tstm development near
front with pcpn water values aob 2.25 inches and locally heavy
rain and gusty winds in downbursts a sig aviation hazard. Outside
of convection, mainly southerly winds 5 to 10 kts in daytime, with
lgt and vrbl winds in vcnty of fropa./07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  84  73  84 /  80  80  50  50
MLU  74  84  72  84 /  70  70  50  50
DEQ  72  83  71  84 /  70  60  30  30
TXK  72  83  72  84 /  70  70  40  40
ELD  73  83  71  84 /  70  70  50  50
TYR  75  84  74  85 /  80  80  50  50
GGG  75  84  73  84 /  80  80  50  50
LFK  76  87  73  85 /  50  80  60  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Monday evening for ARZ050-051-059-070.

LA...None.
OK...Flash Flood Watch through Monday evening for OKZ077.

TX...Flash Flood Watch through Monday evening for TXZ096-097-108>112-
     124>126-136-137.

&&

05/07
Hazardous weather outlook, Aug 6, 12:06 PM CDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1206 PM CDT Sun Aug 6 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1206 PM CDT Sun Aug 6 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will slowly spread southeast across
portions of Northeast Texas, Southern Arkansas, and into extreme
Northern Louisiana this afternoon, along and behind a weak surface
boundary, and ahead of an upper level disturbance over Oklahoma
and extreme Northern Texas. Some of the stronger storms will be
capable of producing locally heavy rainfall and gusty winds, with
minor flooding of low lying, poor drainage areas possible
especially over portions of extreme Northeast Texas. Farther south
across Deep East Texas and Northcentral Louisiana, isolated to
widely scattered showers and thunderstorms will be possible this
afternoon and tonight, with brief heavy rainfall possible.

Additional shower and thunderstorm development will occur later
tonight across Northeast Texas, extreme Southeast Oklahoma,
Southwest Arkansas and possibly extreme Northern Louisiana, as a
series of weak upper level disturbances approach the region from
the west. Locally heavy rainfall and the threat for flash flooding
will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and thunderstorms will be ongoing across much of the
region Monday morning, which should spread southward across Deep
East Texas and Northcentral Louisiana during the day. The threat
for heavy rainfall and localized flash flooding will be possible
Monday, with showers and thunderstorms expected to gradually
diminish late in the day. Additional scattered to numerous shower
and thunderstorm development is possible over the region Tuesday,
as weak upper level disturbances interact with a weak surface
front, which could result in localized flash flooding. Showers
and thunderstorms should become more isolated to scattered
Wednesday through Saturday as the unsettled weather pattern will
continue. Brief heavy rainfall, minor flooding of low lying, poor
drainage areas, and gusty winds will be possible from the stronger
storms Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, may be needed tonight over portions of Northeast
Texas, Southeast Oklahoma, Southwest Arkansas, and possibly
extreme Northern Louisiana.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 11:29 PM CDTAreal Flood AdvisorySHVMcCurtain3 hr
Aug 7, 12:43 AM CDTAreal Flood WarningSHVMcCurtain3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.